Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 128, NWS Pittsburgh, PA

July 16, 2020Greene County, Pennsylvania; Marshall County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 16, 2020, 6:12 PM EDT for Greene County, Pennsylvania; Marshall County, Monongalia County, Wetzel County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 6:12 PM EDT (22:12 UTC)
Expired
Jul 16, 2020, 6:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, PA, Marshall County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:20 PM EDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:58 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 2:58 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
258 PM EDT Thu Jul 16 2020

.SYNOPSIS...
Warm and humid weather can be expected through the weekend as can
periodic showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and storms continue to develop with the advance of
a weak cold front across Ohio. That front extends from low pressure
digging across Lake Erie - convergence area east of that low and the
frontal encroachment will continue to provide lift in the warm,
humid, and modest-deep-layer-shear environment over the Upr OH.
Severe storms thus remain possible, but limiting factors include the
strong warm advection which has infected the mid levels; hence,
limiting deep, explosive CAPE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Lingering convection along the front will slowly meander southeast
through the area tonight keeping a small chance of precip through the
night and into the day on Friday with weak instability.

Mainly dry weather is then expected through Saturday as sfc
high pressure/shortwave ridging builds across the Upper Ohio Valley
region. Isolated showers are possible again Saturday night as a weak
shortwave trough crosses the region around the periphery of an upper
high across the SE CONUS. Temperatures are expected to remain 5 to 10
degrees above average.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model ensemble solutions continue to indicate an upper high
persisting across the southern half of the CONUS through early next
week. Relatively weak shortwaves are progged to periodically cross
the Upper Ohio Valley region on the northern periphery of the high.
These waves, along with diurnal instability, should lead to scattered
showers and thunderstorms across the region, especially during the
afternoon and evening. The high should weaken some by mid week, as a
somewhat stronger trough crosses the Great Lakes/Upper OH Valley
region, with continued scattered showers and thunderstorms.
Temperatures should continue to average 5 to 10 degrees above
seasonable levels.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
General VFR wl be marred this aftn and eve by convection spawned by
the encroachment of a weak cold front. Thereafter, low-level
moisture pooling along the frontal boundary will support fog and
status for late tngt and early Friday.

.Outlook...
Periodic convection and restrictions can be expected through the
weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 16, 6:03 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
603 PM EDT Thu Jul 16 2020

MDZ001-OHZ039-040-048-049-057-058-068-WVZ012-021-509>514-172215-
Garrett-Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
603 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-172215-
Columbiana-Jefferson OH-Belmont-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
603 PM EDT Thu Jul 16 2020

...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 16, 5:13 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     1 W MONTOUR JUNCTION    40.51N  80.15W
07/16/2020                   ALLEGHENY          PA   NWS EMPLOYEE

            TREES AND POWERLINES DOWN BLOCKING ROUTE 51 NEAR
            MONTOUR SPORTS COMPLEX.

&&

EVENT NUMBER PBZ2001178

JF
Local storm report, Jul 16, 5:14 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     1 E BEN AVON HEIGHTS    40.51N  80.06W
07/16/2020                   ALLEGHENY          PA   BROADCAST MEDIA

            REPORT OF TREE DOWN ON 279 N NEAR BELLEVUE EXIT.

&&

EVENT NUMBER PBZ2001179

JF
Special weather statement, Jul 16, 5:37 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 PM EDT Thu Jul 16 2020

PAZ008-009-015-162200-
Forest-Clarion-Venango-
537 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL VENANGO...NORTH CENTRAL CLARION AND NORTHWESTERN FOREST
COUNTIES...

At 536 PM EDT, a strong thunderstorm was located near Tionesta, or 10
miles east of Oil City, moving northeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Tionesta...                       Kellettville...
West Hickory...                   East Hickory...
Starr...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4146 7919 4139 7952 4150 7958 4160 7946
      4163 7941 4163 7928
TIME...MOT...LOC 2136Z 240DEG 21KT 4147 7952

RACKLEY
Local storm report, Jul 16, 5:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 W KEOWN STATION       40.54N  80.05W
07/16/2020                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREE DOWN ON HOUSE. NO INJURIES REPORTED. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2001180

JF
Special weather statement, Jul 16, 5:53 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT Thu Jul 16 2020

WVZ012-162230-
Wetzel-
553 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WETZEL COUNTY...

At 553 PM EDT, a strong thunderstorm was located near Pine Grove, or
near New Martinsville, moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pine Grove...                     Jacksonburg...
Smithfield...                     Porters Falls...
Wileyville...                     Big Run...
Reader...                         Folsom...
Knob Fork...                      Earnshaw...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3943 8058 3945 8058 3944 8060 3947 8064
      3946 8067 3948 8067 3947 8071 3955 8079
      3956 8082 3960 8085 3960 8086 3972 8073
      3972 8061 3961 8045 3960 8045 3960 8048
      3956 8050 3950 8047 3946 8051 3943 8052
TIME...MOT...LOC 2153Z 229DEG 30KT 3958 8078

RACKLEY
Special weather statement, Jul 16, 5:58 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT Thu Jul 16 2020

PAZ008-009-162230-
Forest-Venango-
558 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO AND WEST CENTRAL FOREST COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Oil City,
moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Franklin...
Sugarcreek...                     Hasson Heights...
Seneca...                         Polk...
Rouseville...                     Cooperstown...
Woodland Heights...               Pleasantville...
Utica...                          Oil Creek State Park...

LAT...LON 4142 7950 4132 7981 4135 7995 4150 8000
      4150 7998 4151 7998 4151 7996 4154 7994
      4154 7993 4157 7989 4157 7987 4158 7987
      4159 7985 4162 7981 4162 7961 4163 7956
      4163 7951
TIME...MOT...LOC 2158Z 229DEG 29KT 4149 7980

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:52 PM EDTSpecial Weather StatementPBZIndiana23 min
Jul 16, 3:13 PM EDTSpecial Weather StatementPBZAllegheny32 min
Jul 16, 3:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland28 min
Jul 16, 4:12 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler33 min
Jul 16, 4:56 PM EDTSpecial Weather StatementPBZMercer34 min
Jul 16, 5:02 PM EDTSevere Thunderstorm WarningPBZMercer28 min
Jul 16, 5:28 PM EDTSevere Thunderstorm WarningPBZMercer, Venango32 min
Jul 16, 5:37 PM EDTSpecial Weather StatementPBZForest23 min
Jul 16, 5:58 PM EDTSpecial Weather StatementPBZVenango32 min
Jul 16, 6:23 PM EDTSpecial Weather StatementPBZForest37 min
Jul 16, 6:59 PM EDTSpecial Weather StatementPBZForest31 min
Jul 16, 3:43 PM EDTSpecial Weather StatementPBZCarroll, Columbiana32 min
Jul 16, 5:53 PM EDTSpecial Weather StatementPBZWetzel37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.